Acute collapse in a dog with multiple autoimmune syndromes and polymyositis complicated by suspected organophosphate/carbamate toxicity

Read full text
Authors: Sarah Hefer, Efrat Kelmer, Michal Mazaki‐Tovi, Dana Peery, Kobi Aharoni, Nir Edry, Sigal Klainbart
Cited by: 0
References: 30

Abstract

Abstract A 6.5‐year‐old, spayed, female dog presented in acute respiratory distress. On admission, the dog exhibited dyspnoea, bradycardia, cyanosis and gastrointestinal signs, requiring immediate intubation and mechanical ventilation. Diagnostic evaluation revealed reduced butyrylcholinesterase activity, non‐cardiogenic pulmonary oedema, elevated muscle enzymes and thin adrenal glands on ultrasound. Magnetic resonance imaging showed hyperintensity in the masticatory muscles, and biopsy confirmed lymphocytic myositis. Endocrine testing demonstrated hypoadrenocorticism and hypothyroidism with thyroglobulin autoantibodies. Treatment included ventilation, antibiotics, corticosteroids, levothyroxine and supportive care, leading to temporary clinical improvement and discharge. Six days later, the dog deteriorated and was euthanased. Postmortem examination revealed gastro‐oesophageal ulcers with perforation, atrophic adrenal and thyroid glands, and muscle atrophy consistent with polymyositis, confirming multiple autoimmune syndrome involving hypoadrenocorticism, hypothyroidism and polymyositis. This case highlights the rare occurrence of multiple autoimmune syndrome in dogs, the diagnostic and therapeutic challenges in critically ill patients, and the importance of a systemic, multidisciplinary approach when managing complex autoimmune syndromes.

Fields of Study & Subjects

Veterinary Medicine and Surgery Inflammatory Myopathies and Dermatomyositis Adrenal Hormones and Disorders

Publication details

Journal / source
Veterinary Record Case Reports
Volume
14
Issue
1
Publication date
15 January 2026
Language
EN